Brodifacoum toxicosis and resultant coagulopathy in a Dachshund
A 5-year-old male castrated Dachshund was referred to the Cornell University Hospital for Animals Emergency Service (CUHA-ES) on August 27, 2012 for increased respiratory effort and vomiting of dark brown gelatinous material. Blood work abnormalities detected by the referring veterinarian included anemia, thrombocytopenia, hypoproteinemia, hyponatremia, and hypochloremia. Significant physical exam findings at the time of presentation included respiratory distress, tachycardia, and bounding pulse quality. Given the clinical signs and presence of concurrent anemia and hypoproteinemia, coagulation times were measured. Both the prothrombin (PT) and activated partial thromboplastin times (aPTT) were markedly prolonged (out of range, > 5 minutes). Blood for anticoagulation rodenticide testing was submitted and the dog was treated for presumptive anticoagulant rodenticide intoxication. Toxicological assays did ultimately confirm the presumptive diagnosis and identified brodifacoum as the toxic principle. This paper discusses the diagnosis and emergency treatment of anticoagulant rodenticide toxicosis. It includes a review of the coagulation cascade, confirmation assays for anticoagulant rodenticide exposure, indications for transfusions and blood typing, and critical care of a patient with anticoagulant rodenticide poisoning.
Senior seminar paperSeminar SF610.1 2013
Dogs -- Diseases -- Case studies; Dogs -- Effect of pesticides on -- Case studies
paper or project